Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Topeka, KS

August 28, 2016Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 28, 2016, 10:46 PM CDT for Republic County, Kansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 10:46 PM CDT (03:46 UTC)
Expired
Aug 29, 2016, 12:45 AM CDT
In force
119 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Republic County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS53 KTOP 290346
FFWTOP
KSC157-290545-
/O.NEW.KTOP.FF.W.0031.160829T0346Z-160829T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1045 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO FOUR INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MUNDEN AND NARKA. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4000 9737 3979 9737 3987 9758 4000 9762

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:20 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 6:20 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
620 PM CDT SUN AUG 28 2016

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Monday)
Issued at 251 PM CDT SUN AUG 28 2016

Storms have begun to form within the tropical air mass in place
across the area. The instability is moderate and will support strong
updrafts, also soundings show a moist environment through most of
the vertical profile. This in turn may help to produce a wet
microburst at the surface. Although the deep layer shear is minimal
therefore updrafts will not last long. The storm outflows will then
support further development through the evening. Storm motion is
rather slow and several cells may train over the same locations, and
rainfall rates are efficient. All together could not rule out
localized gusty wind, heavy rainfall, and perhaps small hail. Since
most of this activity will be diurnally driven the coverage should
decrease this evening. Any remaining outflows may keep showers and
storms into the late evening as depicted by high res models. Models
then focus the showers and perhaps storms across north central KS
tonight. The warm air advection appears rather weak, but models are
hinting at a wave tracking over western KS into southern NE. This
activity could linger into tomorrow morning especially given the
potential wave. Some models are forecasting light wind and clear
skies across portions of northeast KS. With recent rainfall some
areas could develop ground fog around sunrise. A similar environment
is forecasted for tomorrow so expect storms developing late morning
and early afternoon. Models do show that wave will possibly deepen
as is tracks over NE, which may contribute to large scale lift
during the day. Moderate instability, weak shear, and high moisture
tomorrow will support storms capable of localized gusty wind and
heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 251 PM CDT SUN AUG 28 2016

The weather pattern remains fairly stagnant through Tuesday and
Wednesday with very weak flow and ample moisture aloft with weak
low level forcing in the region each day. The difference will be
that the mid-level vorticity maxima will be closer to the local
forecast area and may help support more than just the diurnally
driven daily convection during this period. Expect several of
these impulses along with occasional MCV structures to provide
this extra vertical motion, and also to enhance local moisture
content and moisture flux into smaller areas. Pwat values will be
typically in the 1.75-2" range, and all of these ingredients along
with the convective nature of the precipitation suggest that
mainly localized areas of heavy rainfall and flooding will be
possible. Could also see periods of training precipitation so can
not rule out a few even smaller areas of very heavy rain totals
through Wednesday night. Temperatures through this time frame will
see a slight cooling trend as there should be more cloud cover in
the area but still expect highs mainly in the 80s.

Thursday a few storms could linger in southwestern parts of the
forecast area, but then expect a dry period through Friday night
as dry high pressure builds in from the northeast. While the
airmass will be cooler and drier, there will also be more of the
August sunshine so highs are likely to maintain in the 80s and
lows in the 60s.

Southerly return flow builds back into the area for next weekend
with additional northern stream disturbances skirting the local
area and eventually forcing another decaying front into the
central Plains. This is cause for a return of thunderstorm chances
along with warmer temperatures and more humidity for much of the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 620 PM CDT SUN AUG 28 2016

Ordinary TS are expected to continue weakening with the loss of
daylight. Therefore have removed the mention of VCTS as chances
appear to be diminishing. VFR conditions are forecast to persist
into Monday. Will have to deal with ISOLD to SCT convection in the
afternoon. However predictability remains to low to include in
the forecast at this time.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Wolters
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SUN AUG 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-292015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT
CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE
THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF
PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON
AND EARLY EVENING.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS
MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 28, 5:16 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             E EMPORIA AIRPORT       38.34N 96.20W
08/28/2016  E1.00 INCH       LYON               KS   OTHER FEDERAL

            A FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD
            GUSTED UP TO 50MPH AT 452PM ALSO.

&&

BDRAKE
Special weather statement, Aug 28, 6:44 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 28 2016

KSZ024-038-039-290015-
WABAUNSEE-JACKSON-SHAWNEE-
644 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 715 PM
CDT...

AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF SILVER LAKE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...SILVER LAKE...MAPLE HILL...DELIA AND WILLARD.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 344 AND 355.

LAT...LON 3900 9582 3909 9610 3916 9606 3914 9606
      3914 9604 3920 9604 3931 9597 3920 9566
TIME...MOT...LOC 2343Z 207DEG 9KT 3917 9582

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:11 PM CDTAreal Flood AdvisoryTOPPottawatomie, Shawnee, Wabaunsee94 min
Aug 28, 8:16 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington17 min
Aug 28, 8:51 PM CDTAreal Flood AdvisoryTOPWashington114 min
Aug 28, 9:25 PM CDTFlash Flood WarningTOPWashington3 hr
Aug 28, 10:34 PM CDTRiver Flood WarningTOPWashington34 hr
Aug 28, 11:55 PM CDTFlash Flood WarningTOPRepublic, Washington6 hr
Aug 29, 5:56 AM CDTAreal Flood WarningTOPRepublic, Washington4 hr
Aug 29, 10:26 AM CDTAreal Flood WarningTOPRepublic, Washington2 hr
Aug 29, 11:46 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more36 hr
Aug 29, 2:23 PM CDTSpecial Weather StatementTOPClay22 min
Aug 29, 2:56 PM CDTSpecial Weather StatementTOPRepublic34 min
Aug 29, 3:03 PM CDTSpecial Weather StatementTOPOttawa27 min
Aug 29, 4:56 PM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.